I was taking doxycycline 100mg 2x day for facial acne for 2 months, when I went to the doctor and had a sky high blood pressure of 140/100.
I have never had high blood pressure and fairly healthy. Anyhow, I continually had this blood pressure for 2 weeks until I stopped taking doxycyline- and my blood pressure dropped to 100/78. This is still not entirely normal for me as my usual blood pressure tends to be around 100/68.
When I stopped the doxycycline, I did not change my diet nor exercise routine.
Has anyone experienced high blood pressure due to taking antibiotics? I found an article citing that antibiotic usage caused hypertension in rats.
But no other information directly linking anti-biotic usage with hypertension.
Any doctors here? My own doctor hasn't given any insights.
Last edited by mod-anon; 11-06-2008 at 11:41 PM.
Reason: Do not post commercial websites. Please read and follow the posting rules.
Blood pressure of 140/100 is NOT "sky high!!!" It is just (barely) above the cutoff for high blood pressure. But it is higher than your average so it bears some looking into. Drugs of all kinds certainly do cause our BP to go up or down, and you will probably be able to isolate the offending one easily. But temporary BP of 140/100 is absolutely, positively nothing to worry about. Many on this board would love to have that BP consistently!
Please let us know what you find though, for science's sake!
... But temporary BP of 140/100 is absolutely, positively nothing to worry about. Many on this board would love to have that BP consistently! ...
In my case, a consistent BP around 140/100 would be deadly. I've got Heart Failure. In 2003, my average blood pressure was 151/96, based on 1032 readings, and my health continued to get worse. It was only after I went on a very healthy diet that my blood pressure started to slowly come down, and my health improved.
My blood pressure for 2007 was 126/74, based on 2720 readings, and my BP for 2008 has been 121/72 based on 1968 readings. As my average daily blood pressure declined, my health got much better. To me, in most cases, the BP is an indicator of one's general health. A consistently high blood pressure indicates, to me, that, in most cases, there is something wrong that is causing hormonal imbalance.
I think that a consistent BP around 140/100 would be very unhealthy. But, I agree with you that a temporary BP around 140/100 would not necessarily indicate a health problem, as long as it can be shown that the 140/100 is not the norm, and was a result of taking a medication, such as doxycycline. Many medications influence blood pressure.
CHF, A-fib, HBP, Insulin Resist & Asthma much better
⇒ I avoid common ordinary but unhealthy household items
⇒ Balanced, healthy diet
⇒ I alter my Circadian Rhythm
⇒ I LOVE COREG!
Annabel, I was so glad to read your BP issue w/Doxycycline. I just finished 21 days of 100 mg 2x a day for an infected tick bite/possible Lyme disease. I am 44 & a little overweight, but BP has never been a problem for me. When I went to the dr's on 10/30 for the tick bite, my BP was 100/70...pretty normal for me. The other day I went to the gynocologist for an annual exam & my BP was 140/96! I couldn't believe it. I have a home BP kit & have been taking it each day since Tues & it has been averaging about 125/85.
I have read everything online to see if elevated BP was a side effect of the doxycycline, b/c that's the only thing that's changed for me. The only reference I found was the type used for oral applications. It did state high BP as a "less common side effect". It seems like a pretty sudden increase in BP in only 3 weeks. I finished the doxycycline this am, so I'm anxious to see if there is any change to my BP.
I arrived at this site from googling "doxycycline" and "blood pressure."
Last year, my normal blood pressure of 100/70 rose to 118/82 in September and then 160/100 in December. I'm 45, slim, and fit, and I eat an absurdly healthy diet, and have never worried about blood pressure. Doctors were already talking about medications! But slowly over the weeks afterward, the readings slipped downward. I decided to wait it out.
Finally, many months later, my blood pressure was down to 110/82 -- not bad. We decided it was over, but we didn't know what had caused it. But two weeks later (yesterday), a chance reading at a clinic showed it was now 126/88.
I started looking for patterns.
The only similar factor I can pick out was doxycycline. I've almost never been on antibiotics in my life. But I had a chalazion last summer and another one right now. I had to take doxycycline for both. I suspect in the first case, the reaction was much slower, this time much faster.
This is the only similarity I can find.
So I am off doxycycline. But if the pattern holds, my BP may still go up for a while before it comes back down.
Annabel, I was so glad to read your BP issue w/Doxycycline. I just finished 21 days of 100 mg 2x a day for an infected tick bite/possible Lyme disease. I finished the doxycycline this am, so I'm anxious to see if there is any change to my BP.
It took me about a week off the anti-biotics for my blood pressure to return to normal. I think this is a serious side effect that pharmaceutical companies should let it be known when people are taking the drug.
Anyhow, now I can really cautious about taking any sort of medication. Thanks for your reply! Please let us know if your BP returned to normal.